Tornadoes · United States · Alabama · 2007
EF1 tornado, Randolph to Hubbard, Alabama, April 11, 2007
From Randolph to Hubbard, this EF1 tornado ran 1.0 miles across Chilton and Bibb counties on April 11, 2007, touching down at 3:47 PM CDT and reaching 200 yards wide. It killed nobody, and did $11,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 11, 2007
- Touchdown
- 3:47 PM CDT (20:47 UTC)
- Lifted
- 3:50 PM CDT (20:50 UTC)
- On the ground
- 3 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Counties
- Chilton and Bibb counties
- Touchdown point
- 32.910, -86.892
- Lift-off point
- 32.900, -86.875
- Record number
- 0704111447-01
What the Weather Service recorded
Supercell thunderstorms developed in the afternoon and evening hours, producing severe weather that included tornadoes and very large hail.
The tornado touched near the intersection of CR 36 and New Hope Village, just east of Randolph. The tornado then tracked east southeast for about a mile, before crossing into Chilton County. Several trees were either blown down or snapped off along the short path. One home was damaged by a fallen tree and one home suffered minor shingle damage.
The tornado, which began in Bibb County, was on the ground for about a tenth of a mile in Chilton County before it lifted. It produced only light damage in Chilton County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 11, 3:01 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 11, 3:01 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT WED APR 11 2007 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS MOVING AHEAD OF A COLD FRONT WILL CONTINUE TO MOVE QUICKLY ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING. THE FRONT WILL CLEAR THE AREA SHORTLY AFTER MIDNIGHT. COOLER TEMPERATURES ARE EXPECTED LATER TONIGHT. ONCE AGAIN...WILL GO SLIGHTLY WARMER THAN MOS. IT HAS NOT BEEN A GOOD WEEK FOR MOS. WILL ALSO TREND WARMER FOR THURSDAY AND FRIDAY. THE NEXT WEATHER SYSTEM IS SCHEDULE TO IMPACT CENTRAL ALABAMA LATE FRIDAY NIGHT INTO SATURDAY. MODELS ARE NOW SHOWING A VERY IMPRESSIVE SYSTEM. GOOD UPPER LEVEL DYNAMICS...STRONG LOW LEVEL JET...AND GOOD SURFACE BASED INSTABILITY. CONFIDENCE IS INCREASING. MODELS SHOULD BEGIN TO STICK TO ONE SOLUTION AS WE GET CLOSER AND CLOSER. THURSDAYS MODEL RUNS SHOULD PROVIDE US WITH A BETTER IDEA OF WHAT TO EXPECT. COOLER TEMPERATURES RETURN ON SUNDAY AS HIGH PRESSURE SETS IN. 10/ARM .LONG TERM...SUNDAY THROUGH THURSDAY. DRY CONDITIONS WILL PREVAIL THROUGH MID WEEK. LONG RANGE MODELS SHOW INDICATE THAT ANOTHER SYSTEM WILL APPROACH THE AREA LATE WEDNESDAY INTO THURSDAY. TOO EARLY TO TELL WHAT THIS SYSTEM WILL BRING. 10/ARM && .AVIATION...18Z TAF DISCUSSION. MVFR OR IFR CEILINGS AT ALL SITES CONTINUE WITH SHOWERS AND THUNDERSTORMS DEVELOPING TO THE WEST ACROSS CENTRAL AND EASTERN MISSISSIPPI. IN ADDITION TO PROLONGED IFR CONDITIONS TODAY...MAY SEE SEVERAL HOURS OF REDUCED VISIBILITY DUE TO THUNDERSTORMS...ESPECIALLY TCL...BHM...EET AND ANB. AT THE MOMENT IT LOOKS LIKE THE STRONGEST THUNDERSTORMS WILL BE ASSOCIATED WITH A NARROW LINE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS TCL AROUND 21Z...BHM/EET AROUND 22Z ANNISTON BE 23Z...AND MGM/TOI AFTER 00Z. ADDITIONALLY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS LINE...BUT WILL BE SCATTERED IN NATURE. WINDS WILL ALSO BE BREEZY OUT OF THE SOUTH...AFFECTING ANY EAST/WEST ORIENTED RUNWAYS. CEILINGS SHOULD FINALLY COME UP TO VFR BEHIND THE STORMS/FRONT BEFORE MIDNIGHT AREA WIDE. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 44 72 43 75 58 / 30 10 10 10 30 ANNISTON 45 72 45 76 59 / 30 10 10 10 30 BIRMINGHAM 46 72 44 76 63 / 20 10 10 10 60 TUSCALOOSA 44 75 47 79 63 / 10 10 10 10 60 CALERA 46 74 44 78 63 / 20 10 10 10 50 AUBURN 50 74 46 79 60 / 30 10 10 0 10 MONTGOMERY 48 77 45 82 61 / 20 10 10 10 20 TROY 48 78 46 82 61 / 20 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Apr 11, 1:15 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT WED APR 11 2007 ALZ011>015-017>050-121830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 PM CDT WED APR 11 2007 ...SLIGHT RISK OF SEVERE WEATHER TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION HAS PLACED ALL OF CENTRAL ALABAMA IN A SLIGHT RISK AREA FOR SEVERE WEATHER. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF A MORE ORGANIZED LINE OF THUNDERSTORMS AND RAPIDLY SWEEP ACROSS THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY DAMAGING WINDS. IN GENERAL THESE STORMS WILL BE MOVING INTO A MORE STABLE AIRMASS...THUS A GENERAL WEAKENING TREND IS EXPECTED AS THEY MOVE FROM WEST TO EAST ACROSS THE STATE. ALL CONVECTION SHOULD MOVE INTO GEORGIA BY 03Z. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE FRIDAY NIGHT AND SATURDAY. A SQUALL LINE WILL DEVELOP TO THE WEST ON FRIDAY AND THEN MOVE INTO WESTERN ALABAMA DURING THE OVERNIGHT HOURS FRIDAY NIGHT. THE SQUALL LINE WITH EMBEDDED STRONG TO SEVERE THUNDERSTORMS WILL BE IN EASTERN ALABAMA BY MID-DAY. WITH THIS SQUALL LINE WE ARE ANTICIPATING HEAVY RAIN...DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES. THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED AS WE APPROACH THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY LATER TODAY AND WILL LIKELY BE NECESSARY LATE FRIDAY NIGHT INTO SATURDAY. JD/81
In the hours before
Special weather statement, Apr 11, 1:23 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT WED APR 11 2007 ALZ011-111900- MARION- 123 PM CDT WED APR 11 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 200 PM CDT... AT 119 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WAS ENTERING INTO WESTERN MARION...MOVING EAST AT 40 MPH. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER IN AN AUTOMOBILE.
Local storm report, Apr 11, 2:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL BEAR CREEK 34.26N 87.72W
04/11/2007 E0.75 INCH MARION AL EMERGENCY MNGR
REPORTED BY PUBLIC TO EMA
0200 PM HAIL 6 N WINFIELD 34.02N 87.80W
04/11/2007 E0.75 INCH MARION AL EMERGENCY MNGR
US 78 AND AL 44
&&
SUNGERLocal storm report, Apr 11, 3:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 8 W WARRIOR 33.81N 86.95W
04/11/2007 BLOUNT AL EMERGENCY MNGR
REPORTS FROM SHERRIFS OFFICE TORNADO ON THE GROUND
&&
SUNGERLocal storm report, Apr 11, 3:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 E DEMOPOLIS 32.50N 87.75W
04/11/2007 E1.75 INCH MARENGO AL LAW ENFORCEMENT
&&
SUNGERLocal storm report, Apr 11, 3:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL DEMOPOLIS 32.50N 87.83W
04/11/2007 E1.00 INCH MARENGO AL LAW ENFORCEMENT
&&
SUNGERLocal storm report, Apr 11, 3:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED APR 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BRENT 32.94N 87.18W
04/11/2007 E1.75 INCH BIBB AL EMERGENCY MNGR
BEHIND COURT HOUSE
&&
SUNGERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
8.8 hours before the tornado, 32 km from the path. April 11, 2007.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -195 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 3.9 K/km
Birmingham, AL (KBMX), 00:00Z
3.2 hours after it, 32 km from the path. April 12, 2007.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1064 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Alabaster (EET), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 32 km away, was scanning. The volume nearest the touchdown began at 20:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 11, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 11 | 3:14 PM CDT | EF1 | Jefferson, AL | 0.6 | 40 | $20,000 | ||
| April 11 | 4:20 PM EDT | EF0 | Clay, IN | 0.1 | 50 | $3,000 | ||
| April 11 | 5:35 PM EDT | EF0 | Hendricks, IN | 0.1 | 50 | |||
| April 11 | 5:05 PM CDT | EF0 | Elmore, AL | 0.1 | 25 | $5,000 | ||
| April 11 | 5:18 PM CDT | EF1 | Tallapoosa, AL | 0.9 | 50 | $20,000 | ||
| April 11 | 6:37 PM EDT | EF1 | Hendricks, IN | 4.9 | 75 | $70,000 | ||
| April 11 | 5:54 PM CDT | EF1 | Macon, AL | 11.5 | 400 | $15,000 | ||
| April 11 | 7:25 PM EDT | EF2 | Hamilton, IN | 4.0 | 100 | $150,000 | ||
| April 11 | 7:30 PM EDT | EF1 | Tipton, IN | 0.1 | 100 | $32,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.